Kentucky, 2022

Flash Flooding and Debris Flow in Kentucky, August 19 to 20, 2022

August 19 to 20, 2022 · NWS JKL · 4 events in 1 county or zone

A warm front was present across the Deep South moving towards the Tennessee Valley throughout the day, with WPC analyzing a secondary stationary boundary developing along the Ohio River by the evening. Overall forcing was not strong across the state of Kentucky, however.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A warm front was present across the Deep South moving towards the Tennessee Valley throughout the day, with WPC analyzing a secondary stationary boundary developing along the Ohio River by the evening. Overall forcing was not strong across the state of Kentucky, however. Most of the state remained dry throughout the day, however a few isolated showers and thunderstorms developed across the far southeast part of the state into the evening. The storm across Bell county was the strongest, and with very little flow aloft, the storm did not move much. It continued to sit over the county for a couple of hours, eventually leading to a handful of flash flooding reports. In addition, winds from the storm led to trees being downed onto KY-119 near the community of Miracle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 19, 7:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 19, 7:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
825 PM EDT Fri Aug 19 2022

.UPDATE...
Issued at 740 PM EDT FRI AUG 19 2022

23Z sfc analysis shows weak high pressure mostly in control of the
weather over eastern Kentucky keeping convection suppressed
outside of the Cumberland Valley area. A few of the storms there
have been able to become strong with heavy rain and gusty winds
affecting parts of Harlan and Letcher counties. Meanwhile,
temperatures are running in thew mid to upper 70s most places -
though cooler in the now shaded valleys. Dewpoints are fairly
elevated in the mid 60s to lower 70s, amid light winds. Have
updated the forecast grids mainly to fine tune the PoPs per the
latest radar and CAMs trends. In addition, the current obs and
trends were added into the T/Td grids. These updates have been
sent to the NDFD and web servers.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 440 PM EDT FRI AUG 19 2022

Late this afternoon, a shortwave trough was working across the
Lower OH Valley and the TN Valley in advance of an upper level low
centered in MN. Ridging extended across portions of the Rockies
and western Conus while a more substantial ridge was centered
near Bermuda. At the sfc, a ridge of high pressure extended from
the mid Atlantic coast back into the lower OH Valley. A frontal
zone extended across the Gulf Coast to the Carolinas while another
sfc system associated with the upper level low was centered over
MN with the trailing frontal zone extending into the mid MS Valley
to the Central Plains to the front range of the Rockies. Recent
mesoanalysis analyses a min in PW of 1.1 inches or less that
extends down to near KJKL from the upper OH Valley region while
there is a gradient in PW/moisture across the southwestern
portions of the CWA and nearer to the VA border. Showers and
thunderstorms that are currently occurring are located within
this gradient though generally just outside of the CWA.

This evening and into tonight, PW is expected to increase as the
shortwave works across the region and in advance of the upper
level low that should be centered in IA by sunrise on Saturday
with values forecast to reach into approximately the 1.2 to 1.4
inch average during that time. On Saturday into Saturday night,
the overall model consensus is for the upper level low to weaken
to an open wave and begin to merge/interact with an upper level
low in the James Bay vicinity. Meanwhile at the sfc, the frontal
zone across the Gulf coast states is expected to move little
through the short term period while sfc high pressure departs to
the northeast. At the same time, the sfc low associated with the
upper level low/trough is expected to trek from MN to the
southern end of Lake MI from this evening to late Saturday night.
Ahead of the approaching upper level trough and sfc cold front PW
should continue gradually increasing from Sunday into Saturday to
about the 1.4 to 1.7 inch range at the end of the period.

As the shortwave trough crosses the region and with moisture
increasing, especially across the south, isolated to scattered
showers and a few thunderstorms should develop across mainly the
far south and southeast with generally dry weather expected from
near the Mtn Parkway and north. Chances for convection should
diminish by late evening with the loss of daytime heating. With
some potential for skies to clear and winds expected to be light,
some river valley fog may develop tonight though at this time it
is expected to be less extensive than the past couple of nights.

On Saturday, southwest flow aloft that should be somewhat
diffluent along with daytime heating should combine with a bit
more moisture compared to what is observed at present to lead to
isolated to scattered convection potential across the entire CWA.
A weak shortwave or two may work through the southwest flow in
advance of the main trough axis on Saturday night, leading to
continued chances for isolated to scattered convection. Higher
chances for showers and thunderstorms will follow to begin the
long term period.

.LONG TERM...(Sunday through Friday)
Issued at 310 PM EDT FRI AUG 19 2022

A rather active pattern exists for the first couple of day of the
forecast period. The forecast area will be situated in a position
where surface activity off the Atlantic seaboard could bring shower
activity through the day Sunday. Showers activity continues into
Monday as a surface low ejects eastward out of the Central Plains.
As the low ejects to the northeast, a cold front will cross through
the region for late Monday night into very early Tuesday. Once the
frontal boundary moves through the forecast area, weak high pressure
sits overhead through the remainder of the period. Wednesday may see
some isolated precipitation across the southern portions of the the
CWA as a weak system skirts across the Tennessee Valley mid-week.
Model disagreement toward the end of the period in regards to
precipitation exists. Leaned toward a middle ground of the NBM and
other deterministic models due to collective disagreement. Aside
from precipitation, temperatures will be remain on the cooler side
and below climatological average for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 825 PM EDT FRI AUG 19 2022

Generally VFR conditions are expected during the next 12 to 24
hours at the TAF sites. A few showers and thunderstorms are
anticipated over the next few hours, mainly southeast of the TAF
sites, with brief reductions to MVFR or lower anticipated. Again
localized valley fog is forecast overnight generally after about
03Z ,with some IFR or perhaps lower visibility reductions in the
river valleys possible. Any fog for the TAF sites should generally
be no worse than MVFR. The fog should lift and dissipate by 14Z,
with a cumulus field developing again late in the period followed
by a few showers or thunderstorms with the potential for MVFR or
lower reductions through the rest of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...VORST
AVIATION...JP
Hazardous weather outlook, Aug 19, 3:17 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
417 PM EDT Fri Aug 19 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
417 PM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This Evening and Tonight.

Thunderstorms are possible generally south of the Mountain Parkway
through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible each day from Saturday through
Thursday, mainly during the afternoon and evening hours. The most
widespread activity is expected on Sunday into Monday.

On Sunday afternoon and evening, a few of the storms could produce
strong winds gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, Aug 19, 5:13 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
613 PM EDT Fri Aug 19 2022

KYZ120-192300-
Pike KY-
613 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southwestern Pike
County through 700 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonancy, or 11 miles south of Pikeville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lookout around 620 PM EDT.
  Rockhouse around 625 PM EDT.

Other locations in the path of this storm include Marrowbone,
Shelbiana, Garden Village, Chloe, Fishtrap Lake, Pikeville, Coal Run
Village, Raccoon and Coal Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3723 8254 3727 8267 3738 8263 3739 8262
      3744 8260 3744 8259 3747 8259 3749 8260
      3754 8258 3746 8232
TIME...MOT...LOC 2211Z 204DEG 13KT 3732 8256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 19, 5:56 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
656 PM EDT Fri Aug 19 2022

KYZ088-192345-
Harlan KY-
656 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Harlan
County through 745 PM EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Black Mountain, or 10 miles east of Harlan, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Highsplint, Shields, Nolansburg and Pine Mountain around 705 PM
  EDT.
  Clover-Darby around 710 PM EDT.
  Black Bottom, Lejunior, Louellen, Closplint, Totz and Holmes Mill
  around 715 PM EDT.

Other locations in the path of this storm include Diane, Hiram,
Clover Fork, Clover, Rock House, Lynch, Benham, Kingdom Come S.P.,
Clutts, Big Black Mountain, Cumberland and Blair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3686 8328 3701 8315 3699 8312 3698 8315
      3695 8315 3698 8307 3698 8302 3702 8294
      3698 8288 3695 8286 3690 8287 3687 8291
      3685 8301 3685 8307 3678 8313 3676 8313
TIME...MOT...LOC 2256Z 222DEG 15KT 3686 8314

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 19, 6:33 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
733 PM EDT Fri Aug 19 2022

KYZ088-115-118-200015-
Perry KY-Harlan KY-Letcher KY-
733 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Harlan,
Letcher and southeastern Perry Counties through 815 PM EDT...

At 733 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eolia, or 7 miles south of Whitesburg, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eolia, Oven Fork and Day around 740 PM EDT.
  Dongola and Oscaloosa around 745 PM EDT.
  Ice and Trailer around 750 PM EDT.

Other locations in the path of this storm include Whitesburg, Ermine,
Marlowe, Whitco, Colly, Bellcraft, Crown, Van, Mayking, Winters,
Sergent, Southdown, Wright, Thornton, Millstone, Farraday, Jenkins,
Fleming-Neon, Whitaker, Tolliver Town, Neon Junction, Chip, Cromona,
Seco, Haymond and Fishpond Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3697 8318 3726 8282 3718 8259 3715 8263
      3712 8272 3708 8272 3707 8273 3705 8272
      3701 8278 3701 8283 3699 8284 3698 8287
      3693 8286 3692 8286
TIME...MOT...LOC 2333Z 201DEG 14KT 3701 8279

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 19, 7:50 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
850 PM EDT Fri Aug 19 2022

KYZ086>088-116-117-200130-
Clay KY-Knox KY-Bell KY-Harlan KY-Leslie KY-
850 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of west central Harlan,
northeastern Bell, eastern Knox, southwestern Leslie and southeastern
Clay Counties through 930 PM EDT...

At 849 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stony Fork Junction, or 8 miles northeast of Pineville, moving north
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coldiron around 855 PM EDT.
  Tacky Town around 905 PM EDT.

Other locations in the path of this storm include Field, Erose,
Saylor, Beverly, Gardner, Sandy Fork, Skidmore, Queendale, Ashers
Fork, Spruce Pine and Warbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3672 8350 3677 8367 3703 8362 3698 8329
TIME...MOT...LOC 0049Z 192DEG 11KT 3683 8357

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 19, 8:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
927 PM EDT Fri Aug 19 2022

KYZ086>088-200215-
Knox KY-Bell KY-Harlan KY-
927 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of west central Harlan,
northeastern Bell and east central Knox Counties through 1015 PM
EDT...

At 927 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callaway, or 8 miles east of Pineville. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Molus and Rella around 945 PM EDT.

Other locations in the path of this storm include Stony Fork
Junction, Coldiron, Wallins Creek, Tacky Town, Field and Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3674 8368 3693 8367 3691 8350 3690 8351
      3690 8348 3688 8346 3689 8345 3689 8340
      3671 8346
TIME...MOT...LOC 0127Z 191DEG 4KT 3680 8355

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Bell

When
August 19, 9:00 PM EST to August 20, 12:00 AM EST
Where
Bell County, 0.55 mi ENE of Wessell to 0.63 mi E of Wessell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.774, -83.592

Flooding was reported along KY-119 in and around Tanyard Hill. The road was blocked in places due to the flood waters.

Debris Flow, Bell

When
August 19, 9:00 PM EST
Where
Bell County, 0.15 mi E of Wessell to 0.44 mi E of Kettle Is
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.770, -83.597

Trees were reported down along Highway 119 in and around Tanyard Hill, where flash flooding was also ongoing. Trees and flooding were blocking the road in places.

Flash Flood, Bell

When
August 19, 9:00 PM EST to August 20, 12:00 AM EST
Where
Bell County, 0.62 mi SW of Jenson to 0.3 mi WSW of Jenson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.774, -83.628

Flooding was reported along Highway 221 near the Kettle Island community, causing the road to be blocked in places.

Flash Flood, Bell

When
August 19, 9:00 PM EST to August 20, 12:00 AM EST
Where
Bell County, 0.51 mi N of Stoney Fork to 3.72 mi NNE of Laurel Ford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.837, -83.530

Flooding was reported along Highway 221 in the Stony Fork community, causing the road to be blocked in places.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053183, 1053195, 1053224, 1053227.